Alert archive / California / Small Craft Advisories in 2012

Small Craft Advisory 34, NWS Los Angeles, CA

March 7, 2012

NWS Los Angeles, CA issued this small craft advisory at Mar 7, 2012, 2:40 AM PST. It took effect at Mar 7, 2012, 3:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2012, 2:40 AM PST (10:40 UTC)
In effect from
Mar 7, 2012, 3:00 AM PST
Expired
Mar 7, 2012, 9:00 PM PST
In force
18 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 6, 9:25 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 6, 9:25 PM PST, 5 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 PM PST TUE MAR 6 2012

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
A COLD STORM MOVING ACROSS SOUTHERN CALIFORNIA WILL BRING STRONG
GUSTY WINDS TO THE AREA THROUGH TONIGHT ALONG WITH A CHANCE OF
MOUNTAIN RAIN AND SNOW. MUCH COLDER TEMPERATURES WILL MOVE IN BEHIND
THIS SYSTEM...WITH AREAS OF FROST EXPECTED FOR SOME COAST AND VALLEY
LOCATIONS OVERNIGHT. COLDER TEMPERATURES WILL CONTINUE THROUGH
WEDNESDAY. HIGH PRESSURE WILL THEN BRING A WARMING TREND LATE IN THE
WEEK...FOLLOWED BY A COOLING TREND INTO EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-FRI)...WILL ISSUE AN UPDATE THIS EVENING. THE
GUSTY NORTHWEST WINDS ALONG THE CENTRAL COAST WERE DIMINISHING AND
WILL DIMINISH BELOW ADVISORY THRESHOLDS BY 9PM. OTHERWISE THE GUSTY
NORTHWEST WINDS ALONG THE FOOTHILLS OF THE SOUTH COAST AND HIGH
COUNTRY IN SANTA BARBARA COUNTY WILL SHIFT TO NORTH AND LIKELY
REMAIN ABOVE ADVISORY THRESHOLDS OVERNIGHT. A SIMILAR SCENARIO IS
EXPECTED OVER VENTURA AND LOS ANGELES COUNTIES WHERE THE WINDS
DIMINISH IN THE LOWER ELEVATIONS AS WELL AS THE DESERT AND REMAIN
RELATIVELY STRONG OVER THE HIGHER ELEVATIONS. THE PEAK OF THE WIND
EVENT WILL LIKELY OCCUR BETWEEN THIS EVENING AND MIDNIGHT. THOUGH
THE THREAT OF ISOLATED 60 MPH GUSTS WILL CONTINUE AS DEEP COLD
DESCENDING AIR PERSISTS OVER THE AREA THROUGH EARLY WEDNESDAY
MORNING. THE WINDS ARE EXPECTED SHIFT TO NORTHEAST BY WEDNESDAY
MORNING AND BECOME MODERATE DURING A PERIOD BETWEEN SUNRISE AND
NOON. LATEST GUIDANCE DIFFERED FROM PREVIOUS RUNS AND THERE IS A
CHANCE MODERATE OFFSHORE WINDS WILL DEVELOP THURSDAY MORNING AS HIGH
PRESSURE BUILDS OVER NEVADA AND SOUTHEAST CALIFORNIA.

THE FOLLOWING DISCUSSION IS AN EXCERPT FROM THE PREVIOUS SHIFT

AS SKIES CONTINUE TO CLEAR BEHIND THE FRONT AND WINDS SUBSIDE LATE
TONIGHT...EXPECT EFFICIENT RADIATIONAL COOLING TO TAKE PLACE.
WIDESPREAD SUB-FREEZING LOWS ARE EXPECTED FOR THE CENTRAL
COAST...STA YNEZ VALLEY AND THE VTU VALLEYS LATE TONIGHT INTO EARLY
WEDNESDAY MORNING.

COLDER TEMPERATURES WILL LINGER THROUGH WEDNESDAY AS THE UPPER LOW
SLOWLY MOVES EASTWARD...AND HIGH PRESSURE BUILDS THROUGH THE EASTERN
PACIFIC AND INTO THE PACIFIC NORTHWEST. DAYTIME HIGHS WILL BE IN THE
LOWER TO MID 60S IN THE COAST AND VALLEYS WEDNESDAY...WITH 50S TO
NEAR 60 OVER INLAND AREAS. THE UPPER RIDGE WILL CONTINUE TO BUILD
WITH 581-582 DM HEIGHTS OVER THE AREA THURSDAY INTO FRIDAY. WEAK
OFFSHORE FLOW WILL AFFECT THE AREA AS HIGH PRESSURE BUILDS INTO THE
GREAT BASIN BEHIND THE EXITING LOW. THE RIDGE WILL BEGIN TO DAMPEN
FRIDAY AFTERNOON AS AN UPPER TROUGH CROSSES THE PACIFIC
NORTHWEST...AND LOW PRESSURE FROM A CLOSED LOW EAST OF THE 4 CORNERS
AREA EXTENDS WESTWARD OVER BAJA.

.LONG TERM (SAT-TUE)...
A COOLING TREND WILL BEGIN SATURDAY AS AN UPPER TROUGH APPROACHES
THE PACIFIC NORTHWEST AND HEIGHTS LOWER OVER SOUTHWEST CALIFORNIA.
THE MODELS HINT AT A PATTERN CHANGE OF SORTS AS UPPER LOW PRESSURE
LINGERS OVER THE PACIFIC NORTHWEST...HOWEVER THEY PRESENT THE USUAL
DIFFERENCES IN THE STRENGTH OF THE LOW AND THE SOUTHERN EXTENT OF
PRECIPITATION. WHILE EARLIER ECMWF RUNS DEPICTED SOME RAINFALL FOR
SOUTHWEST CALIFORNIA EARLY NEXT WEEK...OF THE LATEST RUNS ONLY THE
GEM BRINGS ANY PRECIPITATION TO THE AREA.

&&

.AVIATION...07/0525Z...

CONTINUED NORTHERLY FLOW WILL BE THE MAIN PLAYER THROUGH THE TAF
PERIOD. VFR CONDS ARE ANTICIPATED AT ALL TAF SITES THROUGH THE
PERIOD. THE NORTHERLY WINDS WILL CONTINUE TO PRODUCE SOME LLWS
AND TURBULENCE ISSUES THROUGH THE MOUNTAIN PASSES AND VALLEY AREAS
THROUGH EARLY WEDNESDAY MORNING.

KLAX...HIGH CONFIDENCE IN 06Z TAF. NORTHERLY CROSS WINDS WILL AFFECT
THE AIRFIELD THROUGH ABOUT 08Z-09Z.

KBUR...HIGH CONFIDENCE IN 06Z TAF. STRONG NORTHERLY WINDS COULD
LINGER A COUPLE HOURS BEYOND CURRENT 08Z FORECAST.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...SMITH
AVIATION...RAT
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 6, 3:17 PM PST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
317 PM PST TUE MAR 6 2012

CAZ034>041-044>046-051>054-059-088-547-548-071315-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
317 PM PST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND
SOUTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY COLD STORM WILL BRING A CHANCE OF LOW ELEVATION SNOW TO
THE MOUNTAINS THROUGH THIS EVENING. THIS HAS THE POTENTIAL
TO CREATE WINTER WEATHER DRIVING HAZARDS FOR THE GRAPEVINE AND
SOLEDAD PASS. STRONG GUSTY WINDS OVER THE MOUNTAINS AND DESERTS
WILL CREATE ADDITIONAL DRIVING HAZARDS...ESPECIALLY FOR HIGH
PROFILE VEHICLES AND IN AREAS WHERE BLOWING DUST MAY DRASTICALLY
REDUCE VISIBILITY. AS WINDS SUBSIDE LATE TONIGHT...SUB FREEZING
TEMPERATURES WILL AFFECT SOME COAST AND VALLEY LOCATIONS
INCLUDING THE CENTRAL COAST...SANTA YNEZ VALLEY AND VENTURA
VALLEYS.

GALE FORCE WINDS WILL CREATE HAZARDS FOR MARINERS THROUGHOUT THE
COASTAL WATERS...INCLUDING DANGEROUS WIND GUSTS AND LARGE SHORT
PERIOD SEAS. BEACHGOERS WILL FIND BOTH HAZARDOUS RIP CURRENTS AND
HIGH SURF IN THE SURF ZONE.

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

AREAS OF FROST WILL AFFECT THE CENTRAL COAST...SANTA YNEZ VALLEY
AND VENTURA VALLEYS THROUGH EARLY WEDNESDAY MORNING. HAZARDOUS
SURF WILL PRODUCE A CONTINUED RISK OF HIGH SURF FOR AREA BEACHES
THROUGH EARLY WEDNESDAY MORNING.

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 6, 8:52 PM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
852 PM PST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     NON-TSTM WND GST 2 N SANTA CLARITA       34.44N 118.51W
03/06/2012  M58 MPH          LOS ANGELES        CA   MESONET

            AT 0347Z SAUGUS RAWS AT ELEVATION 1450 FEET... REPORT
            NORTH NORTH WEST WINDS AT 34 MPH GUSTING TO 58 MPH.

&&

SETO
Local storm report, Mar 6, 9:15 PM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
915 PM PST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     NON-TSTM WND GST 33 S REFUGIO STATE BEAC 33.98N 120.08W
03/06/2012  M66 MPH          SANTA BARBARA      CA   MESONET

            AT 0313Z SANTA ROSA ISLAND RAWS AT ELEVATION 1284
            FEET...JUST WEST OF SANT CRUZ ISLAND...HAD SUSTAINED
            NORTHWEST WIND AT 47 MPH GUSTING TO 66 MPH.

&&

SETO
Local storm report, Mar 6, 9:19 PM PST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
919 PM PST TUE MAR 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     NON-TSTM WND GST 6 SSW CASTAIC LAKE      34.57N 118.74W
03/06/2012  M63 MPH          LOS ANGELES        CA   MESONET

            AT 0457Z AT WHITAKER PEAK RAWS ELEVATION 4120
            FEET...REPORTED NORTHWEST WINDS AT 42 MPH GUSTING TO 63
            MPH.

&&

SETO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:36 AM PSTHigh Surf AdvisoryLOX8 hr
Mar 7, 2:34 PM PSTFrost AdvisoryLOX17 hr

Nearby

Small Craft Advisories in California, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.